Alert archive / Illinois / Wind Chill Advisories in 2015

Wind Chill Advisory 7, NWS Lincoln, IL

February 24, 201512 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Feb 24, 2015, 3:41 AM CST for 12 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2015, 3:41 AM CST (09:41 UTC)
Expired
Feb 24, 2015, 8:00 AM CST
In force
4 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Christian County, IL, Clark County, IL, Coles County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WWUS43 KILX 240941
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
341 AM CST TUE FEB 24 2015

...BITTERLY COLD WIND-CHILLS EARLY THIS MORNING...

ILZ044>046-052>057-061>063-241400-
/O.NEW.KILX.WC.Y.0007.150224T0941Z-150224T1400Z/
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE...
TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...SHELBYVILLE
341 AM CST TUE FEB 24 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST THIS MORNING. 

* WIND CHILL VALUES...WIND CHILLS BETWEEN 15 AND 25 BELOW ZERO
  WILL BE COMMON ACROSS EAST-CENTRAL ILLINOIS. 

* IMPACTS...FROST BITE WILL OCCUR IN A MATTER OF MINUTES ON 
  EXPOSED SKIN. EXTENDED EXPOSURE WITHOUT PROPER CLOTHING WILL 
  INCREASE THE RISK OF HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES...AND
MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$
1 follow-up statement
686 
WWUS43 KILX 241343
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
743 AM CST TUE FEB 24 2015

ILZ044>046-052>057-061>063-241445-
/O.EXP.KILX.WC.Y.0007.000000T0000Z-150224T1400Z/
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE...
TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...SHELBYVILLE
743 AM CST TUE FEB 24 2015

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING. 

RISING TEMPERATURES WILL CAUSE WIND CHILLS TO RISE ABOVE -15 BY
MID MORNING. HOWEVER...WIND CHILLS WILL REMAIN BELOW ZERO AT MANY
LOCATIONS UNTIL AROUND 10 AM CST...SO TAKE PRECAUTIONS FOR THE
COLD AND LIMIT TIME OUTDOORS.

$$

ONTON

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Feb 24, 3:11 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 24, 3:11 AM CST, 30 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
311 AM CST Tue Feb 24 2015

.SHORT TERM...(Today)
ISSUED AT 311 AM CST TUE FEB 24 2015

High pressure centered over the Ohio River Valley will continue to
slide off to the southeast, allowing a frontal boundary to approach
from the northwest.  A tightening pressure gradient between these
two features will create strong southwesterly winds gusting to
between 20 and 30 mph from late morning through the afternoon.
Clouds will be on the increase as the front gets closer, and there
will be enough lift to warrant a chance of flurries across the
northern half of the KILX CWA this afternoon.  Due to partial
sunshine and the strong southwesterly flow, afternoon high
temperatures will be considerably warmer than in recent days, with
readings topping out in the lower to middle 30s.

&&

.LONG TERM...(Tonight through Monday)
ISSUED AT 311 AM CST TUE FEB 24 2015

Plenty of challenges in the extended...including a clipper system
Wednesday night into Thursday, as well as the potential for a
long-duration precipitation event late in the weekend into early
next week.

Low pressure currently over northern Alberta will dive southeastward
over the next 36 hours, spreading clouds and light precipitation
into the area Wednesday night.  00z Feb 24 models exhibit a slight
northward shift in its track, with consensus placing it near Kansas
City by Wednesday evening.  Low will be gradually dissipating as it
moves further E/SE: however, its more northerly track means precip
will likely spread further north and east into the area than
previously thought.  Still think heaviest precip will be centered
along/north of the 500mb vort max, generally across the W/SW CWA.
Based on new QPF guidance from WPC and using a 15:1 snow to water
ratio, around 1 inch of snow can be expected along/west of a Peoria
to Springfield line with as much as 2 inches possible further west
toward Quincy/Macomb.  Further east, lighter amounts of less than 1
inch can be expected across the remainder of the area.  Despite the
dissipation of the clipper, a secondary upper wave is now apparent
on model solutions swinging into the area on Thursday.  Enough
synoptic lift will be present along/ahead of this wave to warrant
low chance PoPs for light snow-showers, although little or no
additional accumulation is anticipated.

After a period of cold/dry weather Friday and Saturday, things get
more complicated late in the weekend as the upper air pattern shifts
from northwesterly to southwesterly.  It is looking increasingly
likely that a baroclinic zone will lift northward into the region
and stall as it becomes parallel to the upper flow.  Numerous waves
are expected to track along the boundary, setting the stage for a
long-duration precip event.  There are still many questions
regarding timing of individual waves, but general model consensus
points to an unsettled period from Saturday night through at least
Sunday night.  There are even some indications that additional waves
will prolong the unsettled weather into Monday and Tuesday as well.
At this time, will take a conservative approach due to model
uncertainties during this major pattern change and stick with the
main precip event occurring from Saturday night through Sunday
night.  Airmass will initially be very cold/dry, so think precip will
hold off until Saturday night and will begin as all snow across the
area.  As warmer air tries to work northward, precip type becomes a
concern on Sunday.  High temperatures will likely rise above
freezing across the board, with areas along/south of I-70 reaching
the 40 degree mark.  As a result, the snow will change to all rain
across the SE CWA by Sunday afternoon and to a rain/snow mix across
much of the remainder of the area.  Locations across the far north
from the Peoria area northward may remain all snow through Sunday.
As the baroclinic zone slowly shifts eastward Sunday night into
Monday, precip chances will gradually diminish from northwest to
southeast.  The rain/snow mix will transition to light snow
everywhere Sunday night before largely coming to an end on Monday.
It is still too early to discuss snow accumulations, but the
potential certainly exists, particularly Saturday night into Sunday
morning.  Will also have to keep an eye on the potential for a
secondary wave along the boundary that could pull precip back into
the area Monday night into Tuesday.  All in all, the extended is
shaping up to be quite active.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1141 PM CST MON FEB 23 2015

Predominantly VFR conditions expected across the central Illinois
terminals through the 06Z TAF valid time. High pressure will
slowly pull away from the area tonight, allowing a clipper system
to approach from the northwest. The approach of this system will
see a steady increase in southwest winds later tonight, with the
winds becoming quite gusty Tuesday morning. The winds will shift
more westerly as the cold front associated with the system passes
through Tuesday afternoon. Little precipitation is expected with
the clipper, as the best forcing/moisture stay well north of the
area. However, would not be surprised to see a few flurries in the
vicinity of FROPA. Some guidance also suggests CIGS may drop to
MVFR along and behind the front, but confidence in this occurring
is too low to carry at this time. Will continue to monitor model
trends.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Bak
Hazardous weather outlook, Feb 23, 3:06 PM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CST MON FEB 23 2015

ILZ027>031-036>038-040>057-061>063-066>068-071>073-242115-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
306 PM CST MON FEB 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES WILL REMAIN OVER THE AREA TONIGHT. WIND
CHILLS OF -5 TO -14 WILL BE COMMON OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR SIGNIFICANT RAIN OR SNOW IS POSSIBLE FOR SATURDAY
NIGHT AND SUNDAY. UNCERTAINTY REMAINS HIGH IN THE TRACK AND
STRENGTH OF THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

Nearby

Wind Chill Advisories in Illinois, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.